Children on Antipsychotics 50% More Likely to Develop Diabetes

Rob Wipond
13
33

Antipsychotic drugs apparently increase the risk of children developing diabetes by 50%, according to the largest study ever of its kind published in JAMA Pediatrics. If children were also being given antidepressants, their risk for developing diabetes doubled.

Researchers from The Children’s Hospital of Philadelphia used national Medicaid data between 2003 and 2007 on 1.3 million youth aged 10 to 18 who had a mental health diagnosis of some kind. They found that 25 percent of those children were being prescribed antipsychotics, apparently often more for behavioral issues rather than severe psychiatric disorders, while one in three of those children were also receiving antidepressants.

“The results suggest that initiating antipsychotics may elevate a child’s risk not only for significant weight gain, but also for Type II diabetes by nearly 50 percent,” stated a press release about the study. “Moreover, among children who are also receiving antidepressants, the risk may double.”

“With such vast numbers of children being exposed to these medications, the implications for potential long-lasting harm can be jarring,” said the study’s lead author in a press release. However, the researchers also advised “caution” in interpreting the findings, because “the baseline risk for diabetes among youth who were not exposed to antipsychotics in the study was only 1 in 400, rising to 1 in 260 among those initiating antipsychotics, and at most to 1 in 200 among those who initiated antipsychotics while they were simultaneously receiving antidepressants.”

Rubin DM, Kreider AR, Matone M, et al. Risk for Incident Diabetes Mellitus Following Initiation of Second-Generation Antipsychotics Among Medicaid-Enrolled Youths. JAMA Pediatr. 2015;169(4):e150285. doi:10.1001/jamapediatrics.2015.0285. (Abstract)

New Medicaid Data Show Antipsychotic Use May Increase the Risk for Diabetes in Some Children (Children’s Hospital of Philadelphia press release on Newswise, April 6, 2015)

Support MIA

Enjoyed what you just read? Consider a donation to help us continue to produce content, provide up-to-date research news, offer continuing education courses, and continue building a community for exploring alternatives to the current paradigm of mental health. All donations are tax deductible.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

13 COMMENTS

    • I signed a petition directed to the FDA to ban outright the prescription of all psychoactive drugs to minors. In my comments, I asked that this be done in the name of Rebecca Riley, the tiny Massachusetts girl who was “diagnosed” bipolar at 2 1/2 years of age and died of her “treatment” at the age of 4. For non-minors, I asked for mandatory meaningful full disclosure (of what these “meds” do and the actual basis upon which FDA approves their marketing and dissemination). Needless to say, nothing much came of it. The sorry state of affairs, when it comes to mental health in the U.S., represents societal betrayal on too many levels to count: first and foremost, organized psychiatry, but also government authorities that do not protect vulnerable people and are often complicit in psychiatric abuse; (think of all the legislators that take pharma money); our judiciary with its clueless deference to organized psychiatry and, let’s not forget, the mainstream media that do not tell the story. I would also add NAMI, a parent organization, that allowed itself to become a pharma lapdog, instead of an effective advocate for people with mental health challenges.

  1. This information should be spread far and wide. The rate of drugging of children with ASD in the US is 64% – we’ve no idea how many children with ASD in the UK are forced to take these drugs – so this is of particular import to families who have autistic children, many of whom are under heavy pressure to `medicate` their children.

    • As a grown, formerly healthy, adult who was drugged to cover up the sexual abuse of my child and an easily recognized medical mistake, I became “psychotic” on a child’s dose of Risperdal, .5mg, within two weeks of being put on it. This can happen, the neuroleptics / antipsychotics are known to cause the schizophrenia symptoms. From drugs.com:

      “neuroleptics … may result in … anticholinergic intoxication syndrome … Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures.”